View Full Version : Concerta causing anxiety


cc.711
07-08-17, 01:05 AM
Hello,

I have just been prescribed Concerta 18mg. I was diagnosed with ADHD 10 years ago (I am currently 27). In university I was on ritalin but I only used it to help me study. When I took it I could focus really well but it wouldn't last long and I was taking it 3 to 4 times a day, and I was on a high dose. I didnt like it enough to continue it. I switched to dexedrine and had insomnia with it as well as weight loss when I took it regularly but it was amazing for my focus. I stopped after a while because the insomnia got really bad and didnt take anything for a few years. So now, after about 3 years, I want to go back on medication.

l also have anxiety and about 3 months ago I started effexor. I absolutely love this as it really helped me reduce my anxiety with very minimal side effects. But it does nothing for my concentration and focus. So my doctor has prescribed my concerta. I took it yesterday and felt EXTREMELY anxious and did not sleep last night. I took it again this morning and still felt anxious all day. My boyfriend said he feels like my anxiety the last 2 days has been worse. My doctor told me (when she prescribed it) that I needed to try it for 2 weeks to really know if its good and that its perfectly safe to take the 2 meds together. Today I went back to the pharmacist and explained my side effect (the anxiety and insomnia of the past 2 days). She said she agrees with my doctor that I need to give my body at least a week or 2 if not more to adapt before I can make a decision.

My gut is telling me this isnt going to be good for me. I dont notice a difference in focus although the pharnacist said 18 is low for an adult and I will likely need at least 36 or 54, but I need to get used to the 18 first.

So my questions are
a) Is anxiety normal to this extent and does it go away once your body gets used to it?
b) it seems like both dexedrine (amphetamine) and concerta cause me insomnia. The insomnia never went away when I was on dexedrine which was the main reason I stopped. Do all these meds cause inomnia? Is this side effect worth it for the benefits?
c) should I trust my gut and go back to my doctor to switch to something else or should I follow both the doctor's and pharmacist's advice and be patient and give it a chance? I found I noticed a difference almost immediately in my focus when I took the dexedrine. I do not notice anything now after 2 days but I don't know if its because its not good for me or the dose is too low.

I am just worried that if I try to stick it out a week+ I will keep feeling very anxious (worse than me even without my anxiety meds). But they seem to think it could die down.

So my gut or my doctor? Who should I listen to?

sarahsweets
07-08-17, 07:25 AM
Hello,

I have just been prescribed Concerta 18mg. I was diagnosed with ADHD 10 years ago (I am currently 27). In university I was on ritalin but I only used it to help me study.
This can be an issue as well. You want to treat your symptoms, not make studying or work easier.


l also have anxiety and about 3 months ago I started effexor. I absolutely love this as it really helped me reduce my anxiety with very minimal side effects. But it does nothing for my concentration and focus. So my doctor has prescribed my concerta. I took it yesterday and felt EXTREMELY anxious and did not sleep last night. I took it again this morning and still felt anxious all day. My boyfriend said he feels like my anxiety the last 2 days has been worse.
It sounds like the methypheniate class of drugs might not be good for you. You can keep trying it but the anxiety sounds unbearable.

My doctor told me (when she prescribed it) that I needed to try it for 2 weeks to really know if its good and that its perfectly safe to take the 2 meds together. Today I went back to the pharmacist and explained my side effect (the anxiety and insomnia of the past 2 days). She said she agrees with my doctor that I need to give my body at least a week or 2 if not more to adapt before I can make a decision.

Of course listen to your doctor and yes, sometimes it takes a few days but wit side effects that severe personally, I wouldnt continue it because to me, I would feel horrible enough for it not to be worth it. It can be a dose issue-too high or too low but stimulants act fast so you can tell when its the wrong one.

My gut is telling me this isnt going to be good for me. I dont notice a difference in focus although the pharnacist said 18 is low for an adult and I will likely need at least 36 or 54, but I need to get used to the 18 first.

I am a huge believer in trusting your gut, very often its a better gauge than a doctor.

So my questions are
a) Is anxiety normal to this extent and does it go away once your body gets used to it?
It can but sometimes its a warning sign that its the wrong med or dose.


b) it seems like both dexedrine (amphetamine) and concerta cause me insomnia. The insomnia never went away when I was on dexedrine which was the main reason I stopped. Do all these meds cause inomnia? Is this side effect worth it for the benefits?
They can but it also depends on timing and dose frequency. When were you taking the meds and at what doses? How many times a day?


c) should I trust my gut and go back to my doctor to switch to something else or should I follow both the doctor's and pharmacist's advice and be patient and give it a chance? I found I noticed a difference almost immediately in my focus when I took the dexedrine. I do not notice anything now after 2 days but I don't know if its because its not good for me or the dose is too low.

Thats up to you but I have learned over the years to trust my gut because very often its more reliable than the doctor.

I am just worried that if I try to stick it out a week+ I will keep feeling very anxious (worse than me even without my anxiety meds). But they seem to think it could die down.

So my gut or my doctor? Who should I listen to?

Its really up to you. What is your dose and dosing schedule?